Hail, Genesee
- When
- August 2, 7:04 PM EST
- Where
- Genesee County, Otisville
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.217, -83.067
A cold front moved through the area during the evening of August 2nd and finally brought an end to the five day heat wave that had plagued southeast Michigan. Thunderstorms, a few intense, fired up out ahead of the cold front within the unstable airmass in place across southeast michigan.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A cold front moved through the area during the evening of August 2nd and finally brought an end to the five day heat wave that had plagued southeast Michigan. Thunderstorms, a few intense, fired up out ahead of the cold front within the unstable airmass in place across southeast michigan. The severe weather was primarily confined to areas along and just south of the I-69 corridor. This was mainly a wind event with reports of several trees blown down. Most significantly, a tropical-like airmass and repeated rounds of storms along the I-69 corridor caused flash flooding in Lapeer and Sanilac counties, with extensive damages occurring in and around the Brown City area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 2, 5:30 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 PM EDT WED AUG 2 2006
.AVIATION...
COLD FRONT WILL REMAIN JUST NORTH OF SAGINAW BAY THIS EVENING...THEN
DROP SOUTH OVER THE MBS/FNT AREAS BY 06Z. ANTICIPATE ISOLATED
THUNDERSTORMS AHEAD OF COLD FRONT AS MID LEVEL CAP STILL IN PLACE
AND NO SYNOPTIC FORCING. AS A RESULT VFR CONDTIONS TO CONTINUE
THROUGH 06Z FOR DTW AREA...WITH AREAS OF MVFR CONDTIONS DEVELOPING
OVER THE FNT/MBS AREAS 02-06Z AS BROKEN LINE OF CONVECTION DEVELOPS
ALONG COLD FRONT AND MOVES SLOWLY SOUTH OVER THE REGION. MBS/FNT
AREAS LIKELY TO BE HARDEST HIT WITH CONVECTION AS MCS DEVELOPING
OVER CENTRAL LAKE MICHIGAN NEAR NOSE OF LOW LEVEL...TO TRACK
EASTWARD ACROSS THE REGION BY 06Z. LOSS OF DAY TIME HEATING...AND
ASSOCIATED INSTABILITY WILL RESULT IN WEAKER CONVECTION FOR DTW AREA
06-12Z...SO ANTICIPATE JUST PATCHY MVFR CONDTIONS THERE 06-12Z.
MODELS APPEAR TO BE OVER DOING LOW LEVEL MOISTURE BEHIND COLD
FRONT...SO WILL JUST MENTION MID LEVEL CLOUD BASE FOR MBS/FNT 06-12Z.
COLD FRONT TO MOVE SOUTH INTO NORTHERN OHIO VALLEY AFTER 12Z...WITH
RETURN TO VFR CONDITIONS IN DTW AREA BY 15Z...THEN BROKEN CU FIELD
WITH BASES AROUND 040 FOR THE LATE MORNING AND AFTERNOON.
&&
.SHORT TERM...
ANOTHER SCORCHER WITH MAX TEMPERATURES REACHING INTO THE MID 90S
THIS AFTERNOON OVER SOUTHEAST MICHIGAN. RELIEF IS ON THE WAY...IN
THE FORM OF A COLD FRONT. THIS SLOW MOVING FRONT IS NOW STRETCHING
FROM NORTHERN LOWER MICHIGAN SOUTHEAST TO SOUTHERN WISCONSIN. GOOD
CONVECTION IS FINALLY STARTING TO DEVELOP ALONG THE FRONT. THE
AIRMASS OVER SOUTHEAST MICHIGAN IS VERY UNSTABLE WITH 100 MB MLCAPES
BETWEEN 2500 TO 3000 J/KG. LAPS DATA NOW INDICATING NO CAP/CIN. RUC
ANALYSIS INDICATING A 70 KNOT 500 MB JET MOVING THROUGH NORTHERN
LOWER MICHIGAN. THE NORTHERN THIRD OF THE CWA SHOULD GET INTO THE
RIGHT ENTRANCE REGION OF THIS JET THIS EVENING...WHICH SHOULD LEAD
TO AT LEAST NUMEROUS ACTIVITY COUPLED WITH THE FRONTAL CONVERGENCE.
DECENT CHANCE OF SEVERE WEATHER (DAMAGING WINDS) WITH EVENTUAL SHORT
BOW LINES WITH THE STRONG DEEP LAYER UNIDIRECTIONAL FLOW. WITH THE
SLOW MOVEMENT OF THE FRONT...WILL NEED TO WORRY ABOUT SOME LOCALIZED
FLOODING IN THUNDERSTORMS WITH THIS TROPICAL AIRMASS. PW VALUES TO
RISE OVER 2 INCHES...850 MB DEW POINTS OVER 15 C...700 MB DEW POINTS
OVER 5 C.
THE PROBLEM IS FARTHER SOUTH TOWARD THE OHIO BORDER OVERNIGHT...IN
TERMS OF POPS AND SEVERE WEATHER CHANCES. MUCH OF THE INSTABILITY
WILL BE GONE OVERNIGHT WITH THE LOSS OF DAYTIME HEATING.
NONE-THE-LESS...STORMS WERE ABLE TO PRODUCE SEVERE WEATHER THIS
MORNING OVER NORTHERN LOWER MICHIGAN WITH THE MORE ORGANIZED MCS.
WOULD NOT WANT TO RULE THIS OUT...AND WILL INCLUDE THE SOUTHERN
THIRD OF THE CWA IN THE SLIGHT CHANCE.
AS WAS THE CASE YESTERDAY...WILL LEAN TOWARD THE 12Z NAM TIMING OVER
THE GFS WITH THE FRONTAL TIMING. THE GFS HAS BEEN TOO AGGRESSIVE WITH
THIS FRONT. BASED ON THE NAM...THE FRONT DOES NOT CLEAR THE SOUTHERN
MICHIGAN BORDER UNTIL TOMORROW...WHICH SUPPORTS A MODERATE CHANCE OF
SHOWERS AND THUNDERSTORMS...ESPECIALLY TOWARD THE OHIO BORDER.
NOT EXPECTING SEVERE WEATHER DUE TO THE LIMITED INSTABILITY WITH
PLENTY OF CLOUDS AROUND. HOWEVER...THE SEVERE THREAT DOES NOT LOOK
TO BE TOO FAR OFF...AND WILL HAVE TO KEEP AN EYE ON MONROE/LENAWEE
COUNTIES TOMORROW WITH ANY SIGNIFICANT SUNSHINE.
&&
.LONG TERM...THURSDAY NIGHT THROUGH WEDNESDAY
THURSDAY NIGHT AND FRIDAY...
SURFACE RIDGE STRONGLY BUILDING IN AS COLD FRONT CONTINUES TO SAG
SOUTHEAST. AT 500 MB...BROAD SHORTWAVE TROUGH CLEARING THE AREA
EASTWARD THURSDAY EVENING.
GIVEN RATHER DRY AIR MASS FOR THE END OF THE WEEK...AND GENERAL LOW
TO MID LEVEL SUBSIDENCE/DESCENT AS SUGGESTED AS PER OMEGA
FIELDS...300 TO 500 MB QVECTOR DIVERGENCE...AND 305K ISENTROPIC
DESCENT...THE THURSDAY NIGHT AND FRIDAY TIME FRAME PROMISES TO BE
RATHER TRANQUIL. MORE SEASONABLY MODERATE TEMPERATURES AND
NOTICEABLY LESS HUMID CONDITIONS EXPECTED. EXCEPTION BEING CHANCE OF
LINGERING SHOWERS SOUTHERN BORDER COUNTIES THURSDAY EVENING.
BEGINNING FRIDAY NIGHT...
WEAK 500 MB RIDGE/RATHER ZONAL FLOW OVER NORTHERN STATES UNTIL EARLY
NEXT WEEK. MODEL CONSENSUS SHOWS FAIRLY VIGOROUS SHORTWAVE TROUGH
RIDING THE WESTERLIES EASTWARD FROM WESTERN CANADA TO OVER OR JUST
NORTH OF NORTHERN LAKES REGION BY SUNDAY. SUBSEQUENT TO THIS...THE
DISTURBANCE CONTINUES TO THE EAST...ALLOWING RISING AMPLIFICATION
FIRST HALF OF NEXT WEEK OF WESTERN RIDGE AND EASTERN TROUGH. AT THE
SURFACE...CONSIDERABLY BETTER THAN AVERAGE MODEL AGREEMENT NOTED.
EXPANSIVE SURFACE HIGH PRESSURE IN CONTROL AHEAD OF COLD FRONT WHICH
IS SLATED TO REACH FORECAST AREA SUNDAY NIGHT BEFORE CLEARING THE
AREA MONDAY. 00Z ECMWF...THOUGH ALSO SHOWING MONDAY FRONTAL
CLEARANCE...TENDING SLOWER DOING SO THAN GFS/DGEX AND OVERNIGHT
CANADIAN GLOBAL. FOLLOWING FRONTAL PASSAGE...GOOD MODEL CONSENSUS
SEEN DEPICTING HIGH PRESSURE THROUGH MID WEEK.
BOUNDARY LAYER TEMPERATURES EXPECTED TO RECOVER A BIT INTO THE
WEEKEND AS COMPARED TO FRIDAY...BUT NOTHING COMPARED TO TEMPERATURES
OF PAST FEW DAYS. WITH MODEST RETURN FLOW AS MID LEVEL HEIGHTS
SLIGHTLY RISE...HAVE BOOSTED SATURDAY AND SUNDAY TEMPERATURES
SLIGHTLY.
OTHERWISE...SEEING LITTLE REASON TO IMPLEMENT MUCH FORECAST CHANGE
THROUGH MID WEEK. CURRENT FORECAST OF CHANCE POPS FOR SUNDAY NIGHT
AND MONDAY BOLSTERED BY FIELDS SUCH AS 06Z DGEX INCREASED 700 MB
OMEGA ASCENT...QPF AND 1000 TO 500 MB MOISTURE FIELDS. 12Z GFS
SIMILAR FIELDS ARE LESS SUPPORTIVE OF PRECIPITATION. LOW POPS FOR
SUNDAY NIGHT/MONDAY STILL LOOK GOOD.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-
MIZ082-MIZ083...UNTIL 8 PM WEDNESDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...SF
LONG TERM....DWD
AVIATION.....GSS
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 424 PM EDT WED AUG 2 2006 MIZ047>049-053>055-060>063-031000- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER- ST. CLAIR- 424 PM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS ALONG AND NORTH OF I-69. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD THE AREA TOWARD 8 PM. THERE IS THE POTENTIAL OF SEVERE WEATHER WITH THUNDERSTORMS...THUS A SEVERE THUNDERSTORM WATCH (673) IS IN EFFECT UNTIL MIDNIGHT. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH ALONG WITH LOCALIZED FLOODING. THUNDERSTORM MOTION WILL BE EAST-SOUTHEAST AROUND 30 MPH. THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT...THUS ENDING THE SEVERE THREAT AS COLD FRONT SLOWLY SINKS SOUTH THROUGH SOUTHERN LOWER MICHIGAN. A HEAT ADVISORY REMAINS IN THROUGH 8 PM. PLEASE SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS /NPWDTX/. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY NIGHT AND MONDAY AS THE NEXT COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED FOR THIS EVENING. MIZ068>070-075-076-082-083-031000- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 424 PM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LOCATIONS SOUTH OF I-69. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AS A COLD FRONT APPROACHES THE AREA...WITH THUNDERSTORMS LIKELY AFTER MIDNIGHT ALONG THE M-59 CORRIDOR. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE STORMS...WITH THE MAIN HAZARDS BEING DAMAGING WIND GUSTS TO 60 MPH ALONG WITH LOCALIZED FLOODING. THUNDERSTORM MOTION WILL BE EAST-SOUTHEAST AROUND 30 MPH. A HEAT ADVISORY REMAINS IN THROUGH 8 PM. PLEASE SEE THE LATEST URGENT WEATHER MESSAGE FOR DETAILS /NPWDTX/. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ON THURSDAY AS THE COLD FRONT FINALLY PUSHES SOUTH OF THE MICHIGAN BORDER DURING THE DAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY NIGHT AND MONDAY AS THE NEXT COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED FOR THIS EVENING. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-031000- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 424 PM EDT WED AUG 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED TO OVERSPREAD SAGINAW BAY AND LAKE HURON TOWARD 8 PM. THERE IS THE POTENTIAL OF SEVERE WEATHER WITH THUNDERSTORMS...THUS A SEVERE THUNDERSTORM WATCH (673) IS IN EFFECT UNTIL MIDNIGHT. THE MAIN HAZARDS WILL BE DAMAGING WIND GUSTS TO 70 MPH ALONG WITH LOCALIZED FLOODING. THUNDERSTORM MOTION WILL BE EAST-SOUTHEAST AROUND 30 MPH. THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT...EXCEPT TOWARD LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE WHERE A SLIGHT CHANCE OF SEVERE WEATHER WILL EXIST. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CONTINUED CHANCE OF THUNDERSTORMS OVER LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE ON THURSDAY AS THE COLD FRONT FINALLY PUSHES SOUTH OF THE MICHIGAN BORDER DURING THE DAY. THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON SUNDAY NIGHT AND MONDAY AS THE NEXT COLD FRONT MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION HAS OCCURRED FOR THIS EVENING. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The Detroit radar (KDTX), 66 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
11 thunderstorm wind, 2 hail, 2 flash flood, 1 lightning. Local standard time, as filed.
Central dispatch reported a tree blown down.
Central dispatch reported trees blown down in Burnside Township.
A trained spotter reported 6 inch diameter tree limbs down.
A local newspaper reported that a house had been damaged by fallen power lines. A tree limb, struck by lightning, fell onto the power lines causing them to break and burn a portion of the aluminum siding on the home. The burning tree and arcing power lines sent neighbors to warn the homeowners. Two men received minor injuries (indirect) when they were electrocuted after knocking on the door of the home. Total property damages, including electrical appliances, was roughly estimated at $2.5K.
A trained spotter reported a tree top blown off and estimated the wind gusts at 65 MPH.
A trained spotter measured a peak wind gust at 64 MPH.
Central Dispatch reported a tree and power lines blown down.
Central dispatch reported a tree blown down in Mayfield Township.
A trained spotter measured a peak wind gust at 62 MPH.
A trained spotter estimated winds at 60 MPH.
A local newspaper reported a tree blown down on a power line along Irish Rd, just south of Potter Rd.
A local newspaper reported several trees blown down.
Thunderstorms with very heavy rain repeatedly occurred across the same areas and dumped rain at a rate of nearly 2 inches per hour. Doppler radar estimated that 6 inches of rain, with locally higher amounts, fell in a west to east swath across north central Lapeer County. The most intense rain fell from about 2000 EST on the 2nd to about 0100 EST on the 3rd. Flash flooding began around 2245 EST. The rain caused mass flooding to area roads. Nearly a dozen roads, between M-90 and Clear Lake Rd, were washed out and had to be closed. Crops were also severely punished. Farmers in the North Branch area reported losing over a million dollars in vegetable and sod crops. One farmer lost 120 acres of sod, estimated at $540K. Another farmer lost 35 acres of onions, estimated at around $200K. Total losses in crops due to the floods were estimated at $1M. Several homes were heavily damaged by flooding on the east side of burnside township. Total property damages, including rebuilding roads, were estimated at $300K. No injuries were reported.
Thunderstorms with very heavy rain repeatedly occurred across the same areas and dumped rain at a rate of nearly 2 inches per hour. Doppler radar estimated that 5 inches of rain fell in a west to east swath across southeast Sanilac County, and as much as 10 inches in an isolated area in and around the Brown City area. A cooperative observer in Brown City actually measured 7.35 inches over a 4 hour period on the evening of August 2nd, with an additional eight tenths of an inch falling after midnight during the early morning hours of the 3rd. The most intense rain fell from about 2000 EST on the 2nd to about 0100 EST on the 3rd. Flash flooding began around 2300 EST. Many homes in the Brown City area were heavily damaged by flood waters. The entire town experienced flooding and the city manager reported 220 damage claims filed with the city. At least 3 basements were lost and and a few homes reported nearly $100K in damages. The entire lower half of the high school was flooded with 3 to 5 inches of water. Flood waters reached 3 feet deep in a mobile home park in the city. Around 0200 EST on the 3rd, the flood waters stopped rising, and by noon, the flood waters began to recede. Total property damages were estimated at $1.25M. No injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533204, 5531197, 5531196, 5533203, 5532207, 5531132, 5531191, 5531190, 5531195, 5531193, 5531194, 5531192, 5532208, 5532209, 5533205, 5532206.